Ask The Doctor > Questions & Answers > Questions about testotstrone replacement side effects

Questions about testotstrone replacement side effects

Patient: I am currently taking depo testostrone for low testosotrone (I started at 257), I take 1 cc every 2 weeks. I just received my last blood work back from the lab today, which came back as 1027. I feel like my testicles are starting to shrink and retract upwards. I haven’t been able to get back to my urologist that started me on this, to discuss my concerns. From what I have researched on the internet, I wonder if I may be experiencing an increase in estrogen due to the testosterone treatment.My sex drive was not really up to standards, and after my levels have increased, I dont really feel like my drive is changed , very little if any. I can say that my morning erection is a little firmer, but that is about the only change I can feel. I feel like I have good energy.1) Could I be having issues with creating estrogen from the testosterone replacement, causing my testicles to shrink and with drawl?2) What level should I be at to be safe?3)When should I be concerned about developing gynecomastia?4)Should I be taking anything else to get the most benefits from the testosterone, maybe something like HCG?

 

 

Symptoms: Side effects from testosterone treatment. The feeling that my testicles are shrinking and retracting upwards. Also my nipples feel firmer, and maybe just a very extremely slight tenderness (barely noticeable).

 

 

Doctor: Hi.Thanks for your query.Read your history and understood your concerns:Since this is related to the hormone repl acement therapy, there are many other criteria to be taken in the consideration; testosterone levels alone or your feeling of the testicles getting smaller or retracted upwards and changes in nipples alone can not be taken as a criteria for further treatment..Let this be absolutely clear.The normal range in males is about 270 to 1070 ng/dL with an average level of 679 ng/dL and healthiest men have testosterone levels between 400 – 600 ng/dL.The most important factors is your age- Please mention your age.Level of the stress and anxiety also have direct bearing upon the symptoms and the levels of hormones.Marries/ sexual contacts status?As per your history, the injections have not really helped you much. No change in sex drive, the only changes are that the morning erection is a little firmer and you feel that there is good energy levels.You are feeling your testicles like little shrunk and retracted upwards. This can be confirmed by:Ultrasonography and color doppler examination of hte scrotum and evaluating the hormone levels of testosterone, estrogen.Clinical evaluation and examination by an Urologist is also important as he can feel, have the tests of testicular sensation, the firmness and all is very important along with general examination and counselling to decide the further course of action.To answer further:1) Could I be having issues with creating estrogen from the testosterone replacement, causing my testicles to shrink and withdrawl? > Usually Testosterone is metabolized to various 17-keto steroids through two different pathways. And the actual estimation of your blood estrogen alone can tell us the truth.2) What level should I be at to be safe? >> around 600 as discussed above.3)When should I be concerned about developing gynecomastia? > depend upon many factors already discussed.4)Should I be taking anything else to get the most benefits from the testosterone, maybe something like HCG? > Yes this can be considered only after full evaluation by your Urologist or Endocrinologist.I hope this answers your queries.Feel free to discuss further,Regards.

 


Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment